Common Insulin Pen Errors: Diabetes Questions & Answers
Q. I recently switched from using syringes to inject insulin to using an insulin pen, and it seems like I need to inject more insulin with the pen to counter the same blood glucose level. The length of the needle seems to be the same, the pen is primed, and yet the pen injection has less of a blood-glucose-lowering effect. What could be going on here?
A. The insulin contained in vials and pens is identical. So if you’re using your pen correctly, there should be no change in the effectiveness of the insulin on your blood glucose levels. It’s not unusual for people to be educated on how to use an insulin pen and to believe they are injecting with proper technique but to make one or more minor mistakes that affect the amount of insulin being injected. I recommend that you make an appointment with your diabetes educator or health-care provider and have that person observe you injecting a dose of insulin to see what, if anything, might be going wrong.
Here are a few examples of common errors that can occur when administering insulin with a pen:
A person may dial in the correct dose, put the needle into the skin correctly, but instead of pushing the button at the end of the pen to inject the insulin, dial the dose back to zero. This would result in no insulin being injected. Once the dose is dialed, the button has to be pushed in all the way — you should hear a series of clicks as you push — and then the pen must be held against the skin, needle inserted, for 6–10 seconds.
Some people know that they need to push the button to deliver the insulin, but they don’t push i Continue reading